Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 116, NWS State College, PA

October 14, 2003Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Oct 14, 2003, 5:46 PM EDT for Somerset County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2003, 5:46 PM EDT (21:46 UTC)
Expired
Oct 14, 2003, 6:30 PM EDT
In force
44 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 142146
SVRCTP
PAC111-142230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
546 PM EDT TUE OCT 14 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 630 PM EDT.

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 24 MILES WEST OF SOMERSET TO 15
  MILES SOUTHWEST OF MOUNT DAVIS...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT DAVIS AROUND 555 PM.
  SOMERSET AND MEYERSDALE AROUND 605 PM.
  FRIEDENS AND BOSWELL AROUND 610 PM.
  JEROME AND DAVIDSVILLE AROUND 615 PM.
  WINDBER AND CENTRAL CITY AROUND 620 PM.
  OGLETOWN AROUND 625 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4018 7954 3960 7945 3975 7879 4026 7866

DANGELO

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:30 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Oct 14, 3:30 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT TUE OCT 14 2003

VIGOROUS S/WV LIFTING NE THRU THE MIDWEST STILL PROGGED TO
STRENGTHEN AND TAKE NEG TILT AS IT TRACKS INTO PA TONIGHT. RESULTANT
SSE LL JET WILL BRING A PERIOD OF HEAVY RAIN TO CENTRAL PA...ALONG
WITH ELEVATED CONVECTION JUST AHEAD OF OCCLUDED FRONT. SVR THREAT
SEEMS MINIMAL THIS EVENING...AS WARM FRONT SHOULD REMAIN SOUTH AND
LOWER DWPTS/MORE STABLE AIR WILL REMAIN ENTRENCHED EAST OF MTNS.
REGIONAL RADAR LOOP IN OHIO VALLEY SUGGESTING ONLY A 4-6 HOUR PERIOD
OF RAINFALL...AS THIS SYSTEM IS MOVING QUITE RAPIDLY.
HOWEVER...SHORT RANGE MODELS IN AGREEMENT WITH A GENERAL 1 TO 1.5
INCH QPF. MAIN STORY WILL BE THE HIGH WIND THREAT LATE TONIGHT AND
WEDNESDAY. SYNOPTIC SCENARIO OF STRENGTHENING SFC LO PASSING JUST TO
OUR NW IS PERFECT FOR HIGH WINDS IN PA. LITTLE DIRECTIONAL SHEAR AND
UNSTABLE SOUNDINGS SUGGEST OUR GUSTS WEDNESDAY COULD APPROACH THE
PROGGED 850 WINDS OF 50-55 KTS. MOS SUSTAINED WINDS OF 25-30 MPH
SEEM REASONABLE WITH GUST 45-50 MPH.

COLD NW FLOW WILL LIKELY RESULT IN SCT LAKE EFFECT RAIN SHOWERS WED
AND WED NITE. A WEAK S/WV MAY PRODUCE A BIT OF LIGHT OVERRUNNING
RAINFALL THURSDAY OR THURS NITE...MOST LIKELY SOUTHERN AND WESTERN
SECTIONS. IN THE EXTENDED RANGE...LATEST MREF SHOWS A MORE
SIGNIFICANT S/WV DROPPING INTO THE OHIO VALLEY ON FRIDAY. MREF TRACK
ON SFC LO WOULD SUGGEST A COLD RAIN FRIDAY NITE AND EARLY SATURDAY.
HOWEVER...WILL KEEP MENTION OF RAIN OR SNOW OVER THE NORTHERN MTNS
AS 12Z ETA STILL HOLDING TO A FURTHER SOUTH/COLDER SOLUTION.

.CTP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY LATE TONIGHT AND
WEDNESDAY.

FITZGERALD
Hazardous weather outlook, Oct 14, 1:28 PM EDT, 4 hours 18 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-141930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
128 PM EDT TUE OCT 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT.  BANDS OF HEAVY RAINFALL WILL ACCOMPANY THE PASSAGE OF
A COLD FRONT THIS EVENING...ALONG WITH SOME LIGHTNING STRIKES.  THE
COMBINATION OF HEAVY RAINFALL AND GUSTY WINDS TO 35 MPH MAY CAUSE
SOME LIMBS AND WEAKLY ROOTED TREES TO FALL.

WINDS BEHIND THE FRONT WILL INCREASE LATER TONIGHT. THE PREVIOUS
HIGH WIND WATCH WILL BE REPLACED BY A WIND ADVISORY FOR POSSIBLE
SUSTAINED WIND SPEEDS GREATER THAN 30 MPH FOR SEVERAL HOURS LATE
TONIGHT AND WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...

A WIND ADVISORY WILL CONTINUE OVER ALL OF CENTRAL PENNSYLVANIA
THROUGHOUT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Oct 14, 1:36 PM EDT, 4 hours 10 minutes before
PAZ004>006-010>012-017>019-024>028-033>036-041-045-046-049>053-
056>059-063>066-150330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 PM EDT TUE OCT 14 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS LATE
THIS AFTERNOON INTO TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT.  BANDS OF HEAVY RAINFALL AND ISOLATED THUNDERSTORMS
WILL ACCOMPANY THE PASSAGE OF A COLD FRONT THIS EVENING. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR MAY OCCUR AS THE FRONT PASSES. THE
COMBINATION OF HEAVY RAINFALL AND GUSTY WINDS TO 35 MPH MAY LOCALLY
CAUSE SOME LIMBS AND WEAKLY ROOTED TREES TO FALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR
Special weather statement, Oct 14, 5:20 PM EDT, 26 minutes before
PAZ024-033-142245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 PM EDT TUE OCT 14 2003

...STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND CAMBRIA COUNTIES...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING EAST AT 40 MPH INTO WESTERN
SOMERSET AND CAMBRIA COUNTIES. THE THUNDERSTORMS WILL BE NEAR
CONFLUENCE...ADDISON AT 550 PM...SEVEN SPRINGS AT 555 PM...MOUNT
DAVIS...CASSELMAN AT 600 PM...SALISBURY...ROCKWOOD AT 605
PM...SOMERSET...MEYERSDALE AND JENNERSTOWN AT 610 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE CAN KNOCK DOWN TREE LIMBS AND BLOW UNSECURED OBJECTS
AROUND.

BE PREPARED TO TAKE ACTION IF A SEVERE THUNDERSTORMS WARNING IS
ISSUED

DANGELO
Special weather statement, Oct 14, 5:25 PM EDT, 21 minutes before
PAZ004-142245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT TUE OCT 14 2003

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AT 50 MPH INTO WESTERN
WARREN COUNTY. THE THUNDERSTORMS WILL BE NEAR ENTERPRISE AT 555
PM...GRAND VALLEY AND COLUMBUS AT 600 PM...SPRING CREEK AT 605
PM...TIDIOUTE...LOTTSVILLE AND BEAR LAKE AT 610 PM...YOUNGSVILLE AND
SUGAR GROVE AT 620 PM...WARREN BY 630 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.  WINDS OF THIS
MAGNITUDE CAN KNOCK DOWN TREE LIMBS AND BLOW UNSECURED OBJECTS
AROUND.

BE PREPARED TO TAKE ACTION IF A SEVERE THUNDERSTORMS WARNING IS
ISSUED

DANGELO
Special weather statement, Oct 14, 5:39 PM EDT, 7 minutes before
PAZ005-010-017-142330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
539 PM EDT TUE OCT 14 2003

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...CLEARFIELD AND ELK
COUNTIES...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NORTH-SOUTH LINE OF STRONG THUNDERSTORMS MOVING EAST AT 45 MPH
THROUGH WESTERN PENNSYLVANIA. THE THUNDERSTORMS WILL BE NEAR
BURNSIDE AT 625 PM...WESTOVER...TROUTVILLE AND NEW WASHINGTON AT 630
PM...PORTLAND MILLS...LUDLOW AND DUBOIS AT 635 PM...WETMORE AND
TREASURE LAKE AT 640 PM...CLEARFIELD...SAINT MARYS AND BRADFORD BY
700 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE CAN KNOCK DOWN TREE LIMBS AND BLOW UNSECURED OBJECTS
AROUND.

BE PREPARED TO TAKE ACTION IF A SEVERE THUNDERSTORMS WARNING IS
ISSUED

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 5:50 PM EDTSevere Thunderstorm WarningCTPWarren55 min
Oct 14, 6:09 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield, Elk66 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.